What is the average percentage of end of journey layovers to total time for King County Metro drivers? This question is prompted by the 269 Saturday schedules. This service was introduced in March 2018 between the park and rides at Bear Creek and Issaquah Highlands, perhaps about half the length of the weekday 269 between Overlake Park and Ride and Issaquah Transit Center.
The first Saturday bus departs Bear Creek at 8.35 am and arrives at Issaquah Highlands at 9.06 am, 31 minutes later. After a 9-minute layover the return journey commences at 9.15 am and reaches Bear Creek at 9.47 am (32 minutes) which allows a 19-minute layover before the next journey at 10.06 am. Thus, three vehicles are required for the approximately headway of 30 minutes between buses. This is just half of the midday six-bus allocation for the longer route of weekday service.
The 10.06 am journey takes 34 minutes to get to Issaquah at 10.40 am; the bus then immediately turns around, leaving at 10.40 am and arriving Bear Creek at 11.13 am (33 minutes) where a 28-minute layover is scheduled. So, after driving for 67 minutes the driver gets a 28-minute rest.
All this seems reasonable and not too onerous on the driver but look what happens after that! The 11.41 am from Bear Creek arrives Issaquah at 12.15 pm, 4 minutes after the 12.11 pm leaves for Bear Creek. The 12.15 pm arrival pauses for 26 minutes before the return to Bear Creek at 12.41 pm arriving at 1.14 pm where a further 27-minute rest is scheduled. So now four buses are required and there are 53 minutes of rest between 67 minutes of driving.
This pattern of about 44% of time resting continues until the 4.08 pm from Bear Creek which arrives Issaquah at 4.42 pm and then returns immediately, without any rest break, arriving back at Bear Creek at 5.15 pm before a 22-minute break. This allows a reversion to three buses only with rests of around 25% of total time.
Is there any good reason to bring on that fourth bus for about 4½ hours? The schedule would only require very minor tweaking to give drivers at least 20 minutes at Bear Creek all through the day, after 1 hour and a few minutes for the return trips. Or if the drivers do need a little more time, minimum rest times of perhaps 25-30 minutes might mean headways drop from around 30 to 35 minutes in the middle of the day.
When introduced in March 2018 the Saturday 269 attracted very few passengers. However, ridership is now marginally higher as people begin to realize that the service exists. In this respect King County Metro could do a bit better. The posted schedules at Bear Creek, Sammamish and Issaquah Park and Rides all state quite clearly, “Monday to Friday only”. The other point on the Saturday route with a posted schedule is at the 228th Ave NE and SE 10th Street stop. Here the northbound stop schedule also states, “Monday to Friday only”, but the southbound stop schedule shows the Saturday schedule in full. How is it that the personnel preparing and posting these at stop schedules don’t notice inconsistences between what is displayed at different stops?
The Redmond Loop is a shuttle service formed by a partnership between the city of Redmond and King County Metro; it is operated by Hopelink. The service was introduced during 2017. I have taken three rides on this service and observed it passing by on perhaps another 20 odd occasions. Other than my three rides only a couple of times have I noted a rider. Perhaps it is no great surprise that the on-line King Metro schedule for Redmond Loop states “Last day of operation is 12-28-18”.
There are probably several reasons for this very sparse ridership. The vehicle used is a four-passenger Dodge sedan car which just doesn’t look like a public transit vehicle even with “Redmond Loop” emblazoned on the side. The Redmond Loop stops are not standard King County with route and destination clearly displayed. Instead there is a tiny easily missed logo. At Bear Creek (and possibly at Redmond Transit Center) no schedule is posted, but all other services at that park and ride are posted.
Then, was any thought given to the possible market? Perhaps one anticipated use was to connect with Sound Transit and other services at Redmond and Bear Creek. But riders alighting from a 545 or Rapid Ride at Redmond may not always find a 45-minute headway a very convenient alternative to a more frequent 221 or a fairly short walk. Consider the individual boarding somewhere in Education Hill headed for one of the business areas en route; for example to the Target, Fred Meyer etc. complex near to Bear Creek or to Redmond Town Center (and the Redmond Loop is the only transit service serving the Town Center almost directly). Could be quite convenient, but not for the return journey. The Loop is one way only (clockwise); so to return from Target or Town Centre a rider would have to board the Loop and disembark at Redmond Transit Center and then wait 15 minutes before reboarding the next trip.
Although the planners for this service did not successfully analyze the transit needs correctly, kudos to Redmond City for trying to encourage transit. Can the same be said for Sammamish City? The greatly improved 269 over the last couple of years does not seem to be the result of any interest by the City Council, but to the recognition by King County Metro that a city with a population of 65,000 ought to have rather more than just peak hour commuter services.